A six-year-old female Shetland Sheepdog with a history of cardiorespiratory compromise during general anaesthesia was referred for ovariohysterectomy surgery. Clinical examination was unremarkable at presentation and physiological parameters under general anaesthesia were within expected ranges during preparation for surgery. Shortly after injecting intravenous cefazolin, the audible signal from the Doppler ultrasound unit stopped. Rapid survey of the patient revealed tachycardia with weak femoral pulses, tachypnoea, hyperpnoea and substantially increased resistance to manual positive pressure ventilation. Stopping inhalant anaesthesia, administering salbutamol, corticosteroids and diphenhydramine were associated with resolution of clinical signs. However, marked hypotension and resistance to ventilation recurred approximately 25 minutes later. Low dose intravenous adrenaline (5 mcg/kg) was effective at increasing arterial blood pressure and reversing respiratory dysfunction. Surgery was completed and the patient recovered uneventfully. Initial reliance on second-line therapy and delay in administering adrenaline, the recommended treatment for anaphylaxis, may have slowed resolution of clinical signs.
- drug reaction
- Received July 6, 2016.
- Revision received July 29, 2016.
- Accepted August 2, 2016.
- British Veterinary Association
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.